Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the Frattini subgroup of a residually finite generalized free product


Authors: R. B. J. T. Allenby and C. Y. Tang
Journal: Proc. Amer. Math. Soc. 47 (1975), 300-304
MSC: Primary 20E30
DOI: https://doi.org/10.1090/S0002-9939-1975-0390066-5
MathSciNet review: 0390066
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G = {(A \ast B)_H}$ be the generalized free product of the groups $ A,B$ amalgamating the subgroup $ H$, and let $ \Phi (G)$ denote its Frattini subgroup. In support of the conjecture that $ \Phi (G) \subseteq H$ whenever $ G$ is resiually finite and $ H$ satisfies a nontrivial identical relation, we show, amongst several other things, that the above inequality is indeed valid if in addition at least one of the following holds: (i) $ A,B$, each satisfies a nontrivial identical relation; (ii) $ G$ is finitely generated; (iii) $ H$ is nilpotent. In particular (i) completes earlier investigations of the second author. The methods of proof are, however, different.


References [Enhancements On Off] (What's this?)

  • [1] R. B. J. T. Allenby and C. Y. Tang, On the Frattini subgroups of generalized free products, Bull. Amer. Math. Soc. 80 (1974), 119-121. MR 0327908 (48:6250)
  • [2] John D. Dixon, Problems in group theory, Blaisdell, Waltham, Mass., 1967. MR 36 #1514. MR 0218428 (36:1514)
  • [3] D. Ž. Djoković and C. Y. Tang, On the Frattini subgroup of generalized free products with amalgamations, Proc. Amer. Math. Soc. 32 (1972), 21-23. MR 0289656 (44:6844)
  • [4] J. L. Dyer, On the residual finiteness of generalized free products, Trans. Amer. Math. Soc. 133 (1968), 131-143. MR 38 #5930. MR 0237649 (38:5930)
  • [5] R. J. Gregorac, On residually finite generalized free products, Proc. Amer. Math. Soc. 24 (1970), 553-555. MR 41 #5498. MR 0260878 (41:5498)
  • [6] G. Higman and B. H. Neumann, On two questions of Itô, J. London Math. Soc. 29 (1954), 84-88. MR 15, 286. MR 0057881 (15:286g)
  • [7] C. Y. Tang, On the Frattini subgroups of certain generalized free products of groups, Proc. Amer. Math. Soc. 37 (1973), 63-68. MR 46 #9176. MR 0310073 (46:9176)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20E30

Retrieve articles in all journals with MSC: 20E30


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1975-0390066-5
Keywords: Frattini subgroup, residually finite, generalized free product, identical relation
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society